Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2001, 1:05 PM CDT for Woodson County, Kansas. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 1:05 PM CDT (18:05 UTC)
- Expired
- Jun 14, 2001, 1:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Woodson County, KS
The radar
The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:05 PM CDT | Thunderstorm Wind 70 E | Yates Center, KS | Windows broken out of one home and trees with 12 inch diameter trunks uprooted. |
| Jun 14, 1:10 PM CDT | Thunderstorm Wind 70 E | Yates Center, KS | Power lines and power poles blown down. In one instance, a large tree fell onto primary power lines that were carrying 12,000 volts resulting in power outages to part of southeast Yates Center. Another tree fell onto a vehicle causing roof damage. A health and |
| Jun 14, 1:10 PM CDT | Thunderstorm Wind 70 E | Yates Center, KS | Barn blown down. |
| Jun 14, 1:10 PM CDT | Thunderstorm Wind 70 E | Yates Center, KS | Barn destroyed and blown across highway, cars blown off road and power lines downed. |
| Jun 14, 1:10 PM CDT | Thunderstorm Wind 70 E | Yates Center, KS | Windows blown out off several houses and widespread tree damage. |
| Jun 14, 1:10 PM CDT | Thunderstorm Wind 78 E | Yates Center, KS | Flat bed-trailer overturned, barn destroyed, livestock trailer picked up and thrown, barrel rolled 1 1/2 blocks and destroyed and 2-story house displaced from foundation with most of top floor removed. In addition, a couple, both around 50 years of age, were l |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2760 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 141806 SVRICT KSC207-141845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 105 PM CDT THU JUN 14 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODSON COUNTY IN SOUTHEAST KANSAS * UNTIL 145 PM CDT. * AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF BATESVILLE...OR ABOUT 23 MILES NORTHWEST OF CHANUTE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF WOODSON COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MILES AN HOUR. THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON COUNTY UNTIL 145 PM CDT. LAT...LON 3784 9598 3772 9582 3791 9554 3805 9572 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:10 AM CDT, 8 hours 55 minutes earlier.
Area forecast discussion, Jun 14, 4:10 AM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 AM CDT THU JUN 14 2001 THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR CONVECTION TODAY...FOLLOWED BY A BRIEF COOL DOWN. THE STRONG CAPPING INVERSION HAS CONFINED ALL THE CONVECTION TO THE FAR NORTHWESTERN SECTIONS OF OUR CWA EARLY THIS MORNING. AS THE MESOSCALE UPDATE POINTED OUT...DRAMATIC COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL TAKE PLACE BETWEEN 9Z AND 12Z THIS MORNING. A STRONG LOW LEVEL JET BETWEEN 50 AND 70 KNOTS WILL HELP FEED THE CONVECTION. THEREFORE...EXPECT SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS TO BREAK OUT TOWARDS MORNING. THERE IS A PRETTY GOOD TEMPERATURE GRADIENT BEHIND THE COLD FRONT THIS MORNING. AS OF 1 AM...RUSSELL WAS 57 DEGREES AND GREAT BEND WAS 82 DEGREES. HOWEVER...EXPECT THIS COLD FRONT TO PROGRESS VERY SLOWLY TO THE EAST THIS AFTERNOON. WITH THAT SAID...EXPECT DRYER AIR TO WORK IN WEST OF I-135 THIS AFTERNOON...BRINGING AN END TO THE CONVECTION. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP THIS AFTERNOON TO THE EAST OF THIS AREA. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A LOOK AT THE MESO-ETA SOUNDINGS SHOW ABOUT 2000 TO 3000 J/KG OF CAPE. HOWEVER...THEY THINK THE HIGH IS ONLY GOING TO BE IN THE MID 70S BECAUSE OF INPUT FROM THE MODEL QPF. THEREFORE...IF YOU MODIFY THE SOUNDING WITH TEMPERATURES APPROACHING 90 DEGREES...YOU GET CAPES OF OVER 4000 J/KG. AS FOR THE TORNADO POTENTIAL...THERE IS PLENTY OF SPEED SHEAR...BUT THE DIRECTIONAL SHEAR DOES NOT LOOK THAT IMPRESSIVE. THE MODELS DO NOT SHOW THE SURFACE WINDS BACKING THAT MUCH AFTER SUNSET...BUT SOMETIMES THEY DON'T PICK UP ON THIS REALLY GOOD. THE SHOWERS AND THUNDERSTORMS WILL EXIST SOUTHEAST KANSAS THIS EVENING. MUCH COOLER AND DRYER AIR WILL WORK IN AS TEMPERATURES FALL INTO THE 50S TO NEAR 60 UNDER CLEAR SKIES AND LIGHT WINDS. FOR TOMORROW...THE ETA MODEL IS SHOWING A WEAK SHORTWAVE MOVING ACROSS KANSAS IN THE WESTERLY FLOW ALOFT. THE 700 MB RELATIVE HUMIDITIES SATURATE ACROSS CENTRAL KANSAS AT 00Z TOMORROW. THE SURFACE PATTERN SHOWS A WEAK SURFACE DRY LINE DEVELOPING OVER CENTRAL KANSAS...WITH 60 DEWPOINTS IN SOUTH CENTRAL KANSAS. THE PROBLEM IS THE DEPTH OF THE MOISTURE IS EXTREMELY SHALLOW AND FEEL RIGHT NOW A DRY FORECAST IS THE WAY TO GO. HOWEVER...WITH COLD TEMPERATURES ALOFT AND NO CAP...AFTERNOON SHIFT WILL HAVE TO TAKE ANOTHER LOOK AT THIS. IN THE EXTENDED FORECAST...UPPER LEVEL RIDGE BUILDS BACK INTO THE REGION TROUGH EARLY NEXT WEEK. THEREFORE...CURRENT TEMPERATURES WARMING BACK INTO THE LOW TO MID 90S LOOKS GOOD. BEFORE THAT HAPPENS...THERE WILL BE SOME FLOW COMING OVER THE ROCKIES...SO CAN'T RULE OUT SOME NOCTURNAL CONVECTION. HOWEVER...THINK CHANCES ARE TOO SMALL TO PUT IN THE FORECAST. FCSTID = 8/FRANK ICT 89 58 84 61 / 40 10 0 5 HUT 83 55 84 60 / 20 0 0 5 EWK 84 56 84 60 / 20 0 0 0 EQA 88 57 84 61 / 40 10 0 5 WLD 89 57 84 61 / 40 20 0 5 RSL 77 51 84 59 / 5 0 0 5 GBD 78 52 84 59 / 5 0 0 5 SLN 82 55 84 60 / 10 0 0 5 MPR 82 55 84 60 / 10 0 0 5 CFV 89 60 84 60 / 60 40 0 5 CNU 89 59 84 60 / 60 40 0 5 K88 88 59 84 60 / 60 40 0 5 .ICT ...NONE.
In the hours before
Special weather statement, Jun 14, 11:30 AM CDT, 1 hour 35 minutes before
KSZ070>072-094>096-098>100-142230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CDT THU JUN 14 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST KANSAS
INCLUDING THE FOLLOWING COUNTIES:
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
SYNOPSIS:
A SLOW-MOVING COLD FRONT IS PUSHING EAST INTO SOUTHEAST KANSAS WHERE
WARM AND VERY MOIST AIR RESIDES. THE ATMOSPHERE IS SUFFICIENTLY
UNSTABLE TO SUPPORT FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ACROSS SOUTHEAST KANSAS. BOTH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM THESE THUNDERSTORMS THIS AFTERNOON.
SEVERE LOCAL STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS ACROSS SOUTHEAST KANSAS SHOULD BE READY FOR
ACTIVATION THIS AFTERNOON.
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 67 min |
| Jun 13, 11:41 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Jun 14, 12:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Montgomery, Wilson | 40 min |
| Jun 14, 1:22 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.